South Carolina, 2008

Flash Flood and Hail in South Carolina, August 7, 2008

August 7, 2008 · NWS CAE · 15 events in 10 counties and zones

Multi cells developed ahead of an approaching cold front and produced wind damage and large hail across the eastern half of the Midlands and Pee Dee region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Multi cells developed ahead of an approaching cold front and produced wind damage and large hail across the eastern half of the Midlands and Pee Dee region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 7, 12:21 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 7, 12:21 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
121 PM EDT THU AUG 7 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
OF THE FRONT. THE WEAKENING FRONT WILL LINGER NEAR THE REGION
THROUGH FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA THROUGH
THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AMPLIFICATION OF UPPER LEVEL TROUGH OVER THE EASTERN STATES TODAY
AS STRONG SHORT WAVE ROTATES ACROSS THE MID ATLANTIC REGION THIS
AFTERNOON. MODELS INDICATING WEAK LEE SIDE SURFACE TROUGH ACROSS
THE AREA EARLY WITH RESULTING INCREASING LOW LEVEL CONVERGENCE.
PREFER WRF MODEL WITH DETAILS ALTHOUGH BOTH WRF/GFS APPEAR TO HAVE
CONVECTIVE FEEDBACK ISSUES. SLOW MOVING COLD FRONT APPROACHING
FROM THE NORTH LATE TODAY...THINK IT WILL PUSH THROUGH DURING THE
OVERNIGHT HOURS...PROBABLY AFTER 06Z. MOS TEMPERATURE GUIDANCE
SUGGESTS ANOTHER HOT DAY...ALTHOUGH PROBABLY TOO WARM WITH
INCREASING MOISTURE BY AFTERNOON. RESULTING INSTABILITY APPEARS
MODERATE TO STRONG AHEAD OF THE FRONT...WRF MODEL SHOWS SURFACE
THETA-E RIDGE EXTENDING FROM THE COAST INTO THE MIDLANDS. UPPER
LEVEL SHORT WAVE APPROACHING IN NORTHWEST FLOW ALOFT SHOULD
TRIGGER NUMEROUS THUNDERSTORMS...AROUND 00Z. 0-6KM SHEAR APPEARS
STRONG ACROSS THE NORTHERN MIDLANDS...WEAKER TO THE SOUTH.
DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT. OVERALL THE LOW
LEVEL SHEAR APPEARS WEAK WHILE SHEAR STRONGER ALOFT. THIS SHOULD
RESULT IN MULTICELL ORGANIZATION. THUNDERSTORMS SHOULD DIMINISH
AFTER MIDNIGHT AS FRONT PUSHES SOUTH OF THE AREA.

WILL INCREASE POPS DURING THE LATE AFTERNOON AND EVENING AND
MENTION POSSIBLE SEVERE STORMS. WILL GO BELOW MAV GUIDANCE MAXIMUM
TEMPERATURE CONSENSUS. ALTHOUGH HEAT ADVISORY APPEARS MARGINAL
SOUTH AND EAST OF CAE...WILL MAINTAIN CURRENT ADVISORY AS IS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE SURFACE FRONT MAY LINGER NEAR THE FORECAST AREA BUT THE
MODELS INDICATE DEEPER MOISTURE SHIFTING EAST AND SOUTH OF THE
AREA FOR THURSDAY NIGHT AND FRIDAY. PLAN TO CONTINUE THE SMALL
THUNDERSTORM CHANCE WITH WEAK TO MODERATE INSTABILITY SUGGESTED
SOUTH OF CAE. DRIER AIR SPREADS ACROSS THE REGION
SATURDAY...MOS MAXIMUM TEMPERATURES APPEAR TOO HIGH. SREF ENSEMBLE
850MB TEMPERATURES ABOUT 1 STANDARD DEVIATION BELOW NORMAL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE GFS SHOWS CONTINUED SURFACE TROUGHING BUT DEEPER MOISTURE
APPEARS TO REMAIN EAST AND SOUTH OF THE FORECAST AREA DURING MOST OF
THE EXTENDED PERIOD. MOST OF THE MOISTURE APPEARS TO STAY EAST AND
SOUTH OF THE REGION THROUGH MOST OF THE EXTENDED PERIOD. THE GFS
ENSEMBLE MEANS SUPPORT TEMPERATURES NEAR CLIMATOLOGY. POPS APPEAR
LOW...ESPECIALLY OVER THE WEEKEND.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
SCATTERED CUMULUS DEVELOPING...WITH SOME SHRA DEVELOPMENT WEST OF
AGS/DNL CURRENTLY. WILL EXPECT SCT TSRA TO BEGIN DEVELOPING A
LATER THIS AFTERNOON. AT THIS TIME...WILL HANDLE WITH VCTS OR CB
CLOUD GROUP...AND AMEND LATER WHEN CONFIDENCE OF TSRA AFFECTING
TAF SITES WARRANTS. SOME OF THE TSRA COULD REACH SEVERE LIMITS
WITH STRONG WIND GUSTS. SH/TSRA ACTIVITY COULD LINGER WELL INTO
THE EVENING OR OVERNIGHT AS A FRONT MOVES THROUGH THE REGION. WITH
SOME CLOUDINESS EXPECTED OVERNIGHT...WILL NOT FORECAST SIGNIFICANT
FOG AT THIS TIME. DRIER AIR WILL BEGIN ENTERING OUR FORECAST AREA
FRIDAY BEHIND THE FRONT. THE SOUTHERN TIER OF OUR FA MAY STILL
HAVE A CHANCE OF TSRA FRIDAY AFTERNOON...MAINLY AGS/DNL/OGB...BUT
WOULD EXPECT THIS AFTER 18Z.

EXTENDED AVIATION OUTLOOK...DRIER AIR BEHIND THE FRONT IS EXPECTED
TO PRECLUDE ANY SIGNIFICANT CONVECTION SATURDAY AND SUNDAY.
INCREASING MOISTURE MAY ALLOW FOR DIURNAL TSRA MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ031-035>038-
     041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ077.

&&
Hazardous weather outlook, Aug 7, 4:26 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
526 AM EDT THU AUG 7 2008

GAZ040-063>065-SCZ015-016-018-020>022-025>030-080930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-
AIKEN-
526 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ077-SCZ031-035>038-041-080930-
BURKE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
526 AM EDT THU AUG 7 2008

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The radar

The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Hail, Chesterfield

When
August 7, 1:32 PM EST to 1:34 PM EST
Where
Chesterfield County, Pageland
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.770, -80.380

City Hall reported penny size hail.

Thunderstorm Wind, Lancaster

When
August 7, 2:05 PM EST to 2:07 PM EST
Where
Lancaster County, Kershaw
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.550, -80.580

Sheriff reported a couple of trees and powerlines down with power outages.

Thunderstorm Wind, Fairfield

When
August 7, 2:25 PM EST to 2:30 PM EST
Where
Fairfield County, Mitford to 3 mi NE of Woodward
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
34.520, -80.950

Fairfield Electric Company reported many trees and several powerlines down with outages from southeast of Blackstock to Mitford.

Thunderstorm Wind, Fairfield

When
August 7, 3:22 PM EST to 3:37 PM EST
Where
Fairfield County, 2.2 mi NE of Longtown to 9.55 mi ESE of Mt Rehovah
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
34.370, -80.800

Fairfield Electric Company reported several trees and a few powerlines down with outages from the Lake Wateree area to near Lugoff.

Hail, Kershaw

When
August 7, 3:50 PM EST to 4:00 PM EST
Where
Kershaw County, Lugoff to Camden
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.220, -80.670

Sheriff reported penny size hail from Lugoff to Camden.

Hail, Lee

When
August 7, 3:50 PM EST to 3:54 PM EST
Where
Lee County, 1.85 mi WNW of Spring Hill
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
34.160, -80.460

Sheriff reported golf ball size hail.

Thunderstorm Wind, Sumter

When
August 7, 4:15 PM EST to 4:21 PM EST
Where
Sumter County, (Ssc)shaw Afb Sumter
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.970, -80.480

Sheriff reported trees down around Shaw AFB on Spring Hills, Rembert Church, and Shrivers Pond roads.

Thunderstorm Wind, Lee

When
August 7, 4:24 PM EST to 4:28 PM EST
Where
Lee County, 7 mi SW of Bishopville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.148, -80.337

Sheriff reported trees down on Redhill road.

Thunderstorm Wind, Orangeburg

When
August 7, 4:40 PM EST to 5:05 PM EST
Where
Orangeburg County, Cordova to Holly Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.430, -80.930

Emergency manager reported trees and powerlines down from Cordova to Holly Hill. Significant structural damage occurred in Bowman to a couple of business and a couple homes had shingles torn off.

Hail, Richland

When
August 7, 4:45 PM EST to 4:47 PM EST
Where
Richland County, (Mmt)mc Entire Ang
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.920, -80.800

SKYWARN spotter reported quarter size hail at McEntire.

Hail, Lee

When
August 7, 5:14 PM EST to 5:16 PM EST
Where
Lee County, Lynchburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.070, -80.080

Sheriff reported penny size hail.

Hail, Sumter

When
August 7, 5:20 PM EST to 5:22 PM EST
Where
Sumter County, 4.97 mi SSW of Wedgefield
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
33.810, -80.540

Park Service reported nickel size hail.

Thunderstorm Wind, Clarendon

When
August 7, 5:55 PM EST to 5:59 PM EST
Where
Clarendon County, 4 mi SW of Paxville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.689, -80.399

Sheriff reported large trees down on Panola road.

Flash Flood, Richland

When
August 7, 6:05 PM EST to 7:10 PM EST
Where
Richland County, 0.5 mi N of Columbia to 1 mi SW of Columbia
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.007, -81.020

City police reported flooding in the Five Points area with roads closed due to several feet of water covering them.

Thunderstorm Wind, Aiken

When
August 7, 6:10 PM EST to 6:12 PM EST
Where
Aiken County, Langley
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.520, -81.870

Emergency Manager reported trees down in the community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111786, 111787, 111789, 111790, 111792, 111794, 111796, 111797, 111799, 111798, 111785, 111800, 111801, 111803, 111802.